Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 3, 2021Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 3, 2021, 3:33 PM CDT for Wilcox County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 3:33 PM CDT (20:33 UTC)
Expired
Jun 3, 2021, 4:15 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS84 KMOB 032033
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
333 PM CDT Thu Jun 3 2021
 
ALZ054-032115-
Wilcox AL-
333 PM CDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 415 PM CDT...

At 332 PM CDT, the strong thunderstorm was located 4 miles northwest
of Camden, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden.

LAT...LON 3216 8729 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3210 8723 3208 8719
      3207 8719 3206 8718 3205 8718 3205 8705
      3194 8738 3207 8752 3217 8730
TIME...MOT...LOC 2032Z 254DEG 9KT 3205 8733 

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 3, 2:56 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 3, 2:56 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
256 PM CDT Thu Jun 3 2021

.NEAR TERM UPDATE /Now Through Friday/...The wet, summertime
pattern continues through the end of the work week.

A large upper level trough draped from the Great Lakes region down
toward the Southern Plains slowly slides east through Friday as an
upper ridge remains parked over the western Atlantic. As the trough
pivots east (due to an upper ridge building into the western half of
the CONUS), a broad upper low develops over Texas. The local area
remains sandwiched between the shortwave trough to our northwest and
high to the east, keeping the flow aloft southwesterly.

Despite a weak surface trough/front nudging into the northwestern
portion of the area, southerly flow persists at the surface this
afternoon as the area remains on the western periphery of a high
over the western Atlantic. A plume of rich Gulf moisture continues
to spread into the area as precipitable water values rise to 1.7-2.0
inches this afternoon. The moisture doesn't go anywhere fast as the
weak surface boundary remains draped across the area through Friday.
Scattered to numerous showers and storms will continue this
afternoon, especially along and west of I-65 where storms are
tapping into more instability (SBCAPE of 2500-3000 J/kg) and rich,
moist air. Cannot rule out a few strong storms over the next few
hours, but widespread severe weather is not anticipated this
afternoon. The main threats with any strong storms will be gusty
winds and heavy rain. Storms will easily be capable of dropping
1-2 inches of rain this afternoon, so the bigger concern will be
flooding where storms repeatedly move over the same areas.

For the evening and overnight hours, decided to increase POPs
through the early evening for areas west of I-65 given the lingering
surface boundary and plenty of moisture funneling into the area.
This increase in POPs is further supported by recent CAM runs
highlighting that area for development through the evening. Showers
and storms will continue through the overnight hours, but coverage
will be widely scattered until dawn. SREF probabilities are
highlighting higher fog probabilities across inland communities in
southeast Mississippi and south Alabama after midnight on Friday
morning. Patchy fog that develops should erode by 13-14Z.

An uptick in coverage of showers and storms is once again expected
as we head into the day on Friday. Not anticipating widespread
severe storms, but could see a strong storm or two as instability
climbs with the surface boundary lingering in the area. Similar to
today, the bigger threat will be localized flooding as storms
repeatedly move over the same areas that received heavy rain today.

Rip current risk remains low through the end of the work week. 07/mb

&&

.PREV DISCUSSION... /issued 113 PM CDT Thu Jun 3 2021/

AVIATION...
18Z issuance...Scattered showers and storms will persist through the
early evening hours. VFR conditions are expected through the period
with MVFR/IFR conditions possible near thunderstorms. Southerly flow
continues with wind gusts of 15-20kts possible this afternoon at
coastal sites. Winds become light and variable overnight and another
round of patchy fog is possible area-wide by early Thursday
morning. 07/mb

PREV DISCUSSION... /issued 643 AM CDT Thu Jun 3 2021/

AVIATION...
12Z issuance...Scattered to numerous showers and thunderstorms
will develop across the area becoming most numerous during the
afternoon hours. VFR conditions will become MVFR to IFR in and
around showers and thunderstorms. /13

PREV DISCUSSION... /issued 344 AM CDT Thu Jun 3 2021/

NEAR TERM UPDATE /Now Through Friday/...A large positively tilted
upper trof extending from the Great Lakes region into the Southern
Plains shifts slowly eastward along with a modest weakening
trend, with a broad upper low evolving over Texas on Friday. A
weak and elongated surface low (associated with the positively
tilted upper trof) currently located near the Lower/Mid
Mississippi River Valley lifts off to the north and dissipates,
but in the process a weak surface trof/weak frontal boundary
slowly progresses towards the forecast area this morning. This
weak feature moves to near the interior portion of the forecast
area this afternoon, and with a series of shortwaves meanwhile
moving across the area along with sufficient deep layer moisture
in place, have continued with chance to likely pops today. The
weak surface feature progresses southward through much of the
forecast area tonight into Friday morning bringing not much more
than just a wind shift before retreating slowly northward in the
afternoon. Have opted to continue with chance to good chance pops
for now for Friday, but it is possible that likely pops could be
justified given the presence of the albeit weak surface trof/wind
shift so will monitor. MLCAPE values of 1000- 1500 J/kg will
typically be present by afternoon each day, and while shear values
will be very low, a few strong storms will be possible. The weak
shear values imply slow moving storms, which could lead to mainly
nuisance type flooding issues. Lows tonight and Thursday night
range from the mid to upper 60s inland to around 70 at the coast.
Highs will mostly range from the mid to upper 80s with some south
central Alabama locations reaching around 90. A low risk of rip
currents is expected through the period. /29

SHORT TERM /Friday night Through Saturday night/...The forecast
area will be in between systems on Friday night into the first
part of Saturday as upper level troughing over the Lower
Mississippi Valley lifts out to the northeast and an upper level
low pressure cuts off over central Texas. At the surface, a weak
frontal boundary stalled over the area will gradually lift back
north across the region on Saturday and Saturday night in response
to deep south to southwesterly flow, east of the slowly
approaching upper low. Deep moisture in place across the region
along with weak lift for ascent focused along the subtle surface
boundary may be enough to support isolated to scattered showers
and thunderstorms during peak instability on Saturday afternoon.
Considering any mid and upper level forcing for ascent will remain
weak, not expecting more than scattered coverage mainly over
interior southeast Mississippi through southwest and south central
Alabama.

Very warm and humid conditions will persist through the first
half of the weekend, with high temperatures ranging from the middle
80s along the immediate coast, to lower 90s over interior south
central Alabama. Lows will range from the upper 60s to lower 70s
areawide. /JLH

EXTENDED TERM /Sunday Through Wednesday/...The upper level low
centered over Texas slowly transitions into an open wave and begins
to shift northeast on Sunday. Meanwhile, a broad upper level ridge
continues to build over the southeast and along the East Coast
throughout the period. At the surface, a large ridge remains in
place across the western Atlantic and into the eastern states. This
surface pattern will promote light, southerly flow over the forecast
area. Despite the building ridge, abundant deep layer moisture will
be maintained throughout the period as precipitable water values
range from 1.7 to 2.0 inches. Scattered to numerous showers and
storms can be expected each afternoon. Highs will mostly range
from the mid to upper 80s each day, with lows typically ranging
from the upper 60s inland to the lower 70s near the coast. /14

MARINE...Patchy fog, potentially dense, is possible over
portions of Mobile Bay and coastal areas early this morning.
Otherwise, no impacts are forecast, except higher winds and waves
near scattered thunderstorms through the period. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 3, 3:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
333 PM CDT Thu Jun 3 2021

ALZ054-032115-
Wilcox AL-
333 PM CDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 415 PM CDT...

At 332 PM CDT, the strong thunderstorm was located 4 miles northwest
of Camden, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden.

LAT...LON 3216 8729 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3210 8723 3208 8719
      3207 8719 3206 8718 3205 8718 3205 8705
      3194 8738 3207 8752 3217 8730
TIME...MOT...LOC 2032Z 254DEG 9KT 3205 8733

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:46 AM CDTDense Fog AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia3 hr
Jun 3, 5:07 PM CDTSpecial Weather StatementMOBButler38 min
Jun 3, 5:31 PM CDTAreal Flood AdvisoryMOBMobile, Washington3 hr
Jun 3, 5:45 PM CDTSpecial Weather StatementMOBButler45 min
Jun 3, 5:55 PM CDTSpecial Weather StatementMOBPerry50 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.